Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Anti-depressants, citalopram, anorgasmia, use contraceptive patch, hormonal days. Side effects of medicine?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11702 Questions
I have a query about anti-depressants, more specifically, citalopram. I use the contraceptive patch to help with periods but I have noticed over the last few months that I have days where I can't stop crying, I'm really hormonal and I feel hopeless, I can't cope. My GP prescribed me with citalopram to help alleviate these symptoms. I'm rather concerned though as there are quite a few common side effects. I decided to take my first pill at night and just before 4am I woke up and couldn't get back to sleep. Can the pills really have an effect this quickly?

I am also concerned about anorgasmia as I have already experienced this and have only taken 3 pills so far!

My query is whether this medication is the best solution to my problem? I would not say I am depressed. I have down days for sure but I can function day to day. My only real problem is that every few weeks, I have 1 or 2 'hormonal' days and I would just try to deal with them except I literally cannot stop crying and feeling so hopeless- it's also affecting those around me.

Do these common side affects last? How long should I take the medication for before trying something else? I am really concerned that the longer I take them, the longer it will take for the side affects to stop? Please advise as much as you can about citalopram and whether you think this is the best solution to my problem
Posted Tue, 8 May 2012 in Depression
Answered by Dr. Rakhi Tayal 33 minutes later

Thanks for writing to us.

Using contraceptive patches are not likely to produce such hormonal changes and emotional instabilities.

Taking citalopram is associated with side effects like anorgasmia but it does not show so soon - just after taking 2-3 doses.

Medications are not the only treatment of such an episodic depression.

Treatment may include supportive therapy, such as changes in lifestyle and behavior, psychotherapy, complementary therapies, and may often include medication.

If your symptoms of depression are severe enough to warrant treatment with medication, you are most likely to feel better faster and for longer when medication treatment is combined with psychotherapy.

The side effects usually do not show tolerance and may decrease a little with time.

The anti depressive treatment needs to be taken for at least six weeks continuously before seeing it's full therapeutic effect.

Citalopram is associated with many side effects but these are minimal as compared to all other anti depressants.

You need to remain close to your family and friends with whom you can talk and share your feelings and difficulties.

Other than that some simple measures that can help you include-

1. Practice relaxation exercises like yoga, XXXXXXX breathing exercises, etc.

2.Do a regular workout or exercise like aerobics.

3. Decrease sugar intake in your diet.

4. Indulge in some interesting hobbies.

5.Listen to music , go to parks or picnics with friends, etc.

These will relax your tension to a large extent and you will find your life interesting.

There are some other drugs that you can consider for treatment like escitalopram, sertraline, etc which can help you in early recovery but these should be taken only after proper consultation with your doctor.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Wishing you good health.


Above answer was peer-reviewed by
Follow-up: Anti-depressants, citalopram, anorgasmia, use contraceptive patch, hormonal days. Side effects of medicine? 1 hour later
May I now ask, in your opinion, should I keep taking citalopram and see what happens? Or do you think that this particular medication isn't suitable for my particular problem- 1 or 2 hormonal days a month that result in hours of crying, feeling very emotional and hopeless?

I have had some lifestyle changes in the last 6 months but I don't think they are the reason for these 1 or 2 days a month. It seems to be a cycle rather than random.

May I also ask, in your opinion- will the tiredness and disturbed sleep pattern that I have experienced since taking citalopram improve in time?

Thank You
Answered by Dr. Rakhi Tayal 1 hour later

Thanks for writing again.

You can continue with Citalopram at least for six to eight weeks to see the full effect after discussing with your doctor.

Side by side you can indulge in some interesting hobbies specially when your in such phases of emotional instability are expected.

Try to remain in a group always instead of being alone.

The tiredness and sleep disturbances are likely to improve over time. You need not worry about these.

Hope my answer is helpful.

Wishing you a speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor